Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

The medication my doctor prescribed is making me feel worse. Can I safely stop it?

I've recently had a tissue mitral valve replacement as well as partial Maze procedure. I am told I may need to stay on 20mg lisinopril & 50mg carvedilol. These drugs make me tired, sleepy a lot, low energy, lightheaded. I am 57 & need to work in a machine shop, bending & standing, physical labor. I also enjoy the outdoors & being physically active but I'm tired a lot now. I am curious if anyone has successfully weaned off of these drugs and still had good heart function without increasing the risk for complications. I had severe regurgitation with my leaky valve but I feel much worse & my lack of energy is now much worse than ever, but I fear going against my Dr & attempting to stop these drugs on my own without more knowledge. I would like to know if anyone else has done this & what were the results? Thank you.

submitted by Kent from Wausau, Wisconsin on 3/16/2014

Answer:

by Texas Heart Institute cardiologist, Roberto Lufschanowski, MD  

Roberto Lufschanowski, MDDear Kent: Most likely the Carvedilol is the reason for your symptoms. You should discuss with your cardiologist the dose and possible alternatives.   

See also on this site:     

Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated March 2014
Top  
Texas Heart Institute Heart Information Center
Through this community outreach program, staff members of the Texas Heart Institute (THI) provide educational information related to the prevention, diagnosis, and treatment of cardiovascular disease. It is not the intention of THI to provide specific medical advice, but rather to provide users with information to better understand their health and their diagnosed disorders. Specific medical advice will not be provided and THI urges you to visit a qualified physician for diagnosis and for answers to your questions.
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14